Maryland, 2002Heat in Maryland, July 20, 2002
July 20, 2002 · NWS AKQ · 1 event in 1 county or zone
1 heat, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 20, 2:45 PM EST, 15 minutes earlier.
Area forecast discussion, Jul 20, 2:45 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
345 PM EDT SAT JUL 20 2002
TNGT...UPR SYSTEM TRACKING ESE THRU CAROLINAS THS EVE...ENHNCD A LTL
PRHPS DUE TO COLUMN STRETCHING AS IT EXITED E OF THE MTNS. NE SFC
WNDS AIDING IN A LTL LLVL UPSLOPE...OVR INLAND AREAS...RESULTING IN
THAT CNVCTN...WHCH WL TRACK THRU SRN VA. CNVCTN IN CNTRL NC AND SRN
VA WL TRACK INTO NERN NC THIS EVE. MIDLVL WSHFT OVR SRN VA AND NC
SEEN IN PROFILER DATA...ALSO AIDING IN THE DVLPMT OF CNVCTN. SOME
DEEP DRYING STILL SEEN IN WTR VPR IMAGERY...SO NRN AREAS SHUD SEE
SFC DEW PTS DROP INTO LWR/MID 60S TNGT AND TMRW. DEW PTS IN ORF/ECG
MAY DROP TO ARND 70. CONFINING RAIN CHCS S OF RIC AND S OF WAL.
LOWS IN UPR 60S TO LWR 70S.
SUNDAY AND MON...UPR SYSTEM WASHES OUT OVR NC...WTH NRN EDGE OF
CHANNELED VORTICITY NUDGING INTO ORF/ECG AREA. WK SFC HGH EXITS NEW
ENGLAND...AND SFC WNDS SHFT TO S BY MON...SO WTH JUST WK LLVL
FRCG...KPG SMALL CHCS FOR TSTMS NE NC WHERE DEEPER MOISTURE IN PLC.
TEMPS GNRLY ARND 90 TO LWR 90S SUNDAY...AND APPCHG MID 90S INTERIOR
SRN AREA MONDAY. COOLER AT COAST WTH ONSHORE SFC WNDS.
TUE...ANTHR UPR SYSTEM APPCHS IN NW NRN STREAM FLO...AND WK SFC
WSHFT BNDRY TRACKS TWD WRN AREAS...SO SMALL CHC SCT TSTMS TUE AFTN
ARND LOUISA...FVX AND AVC. TEMPS IN LWR 90S...BUT COOLER AT WTR.
WED THRU FRI...LONG RANGE MDLS CONT TO HV DIFFICULTIES RESOLVING
FEATURES IN XTND TIME FRAME...AS IS TYPICAL IN THE SUMMER DOLDRUMS
PD. WK...BRD NRN STREAM UPR TROF FCSTD TO BE OVR ERN U.S....BUT NRN
STREAM IMPULSES TRACK WELL N OF THE REGION. LLVL WSHFT BNDRY FCSTD
TO STALL OVR CNTRL/ERN AREAS...BUT NOT QUITE MK IT TO THE COAST.
ISOLD ACTVTY PSBL EACH AFTN...BUT BEST CHCS STILL WED WHEN
BETTER-DEFINED UPR SYSTEM SKIRTS N OF OUR AREA. WTH WK WSHFT
CNVRGNC BNDRY IN OUR AREAS INTO FRI...CUD CRTNLY ARGUE FOR WDLY SCT
SCTVTY EACH AFTN...BUT LTL TO NO UPR SUPPORT FOR MORE
ORGANIZED...WDSPRD CNVCTN...ALSO...DRY GROUND AND DROUGHT
CONDITIONS...SO ONLY HIDDEN 20% CHC EACH DAY. TEMPS NR OR A LTL ABV
NORMAL THRU THE PD.
CSTL WTRS...LGT ONSHORE FLO THRU SUNDAY...THEN TURNING MORE S AND SW
MON AND THRU THE WK. WNDS SHUD PICK UP A BIT NXT WK WTH APPCH OF
SFC BNDRY TUE OR WED...BUT CONDS STILL LUK TO BE BELOW SCA.
SBY 67 86 67 89 / 10 10 10 10
OXB 70 83 69 87 / 10 20 10 10
ECG 74 89 73 91 / 40 30 30 30
ORF 74 87 72 88 / 40 20 20 20
PHF 70 91 70 93 / 40 20 20 20
AKQ 70 91 70 93 / 40 20 20 20
RIC 69 90 69 92 / 10 10 10 10
FVX 69 90 69 92 / 10 10 10 10
.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.
NS
In the hours before
Special weather statement, Jul 20, 2:07 PM EST, 53 minutes before
NCZ012-VAZ060-065>067-079>081-087-088-202000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
307 PM EDT SAT JUL 20 2002
SCATTERED THUNDERSTORMS...A FEW WITH VERY HEAVY RAIN...WILL CONTINUE
TO MOVE ACROSS SOUTH CENTRAL VIRGINIA...GENERALLY SOUTH OF A PRINCE
EDWARD TO SOUTHERN PRINCE GEORGE LINE IN VIRGINIA...ON INTO PORTIONS
OF NORTHAMPTON COUNTY NORTH CAROLINA...THROUGH 400 PM.
RAINFALL RATES OF 1 TO 2 INCHES FROM THESE STORMS WILL CAUSE PONDING
OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH.
IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING
STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE STORMS PASS.
25
Heat, Dorchester
- When
- July 20, 3:00 PM EST
- Where
- Dorchester forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.423, -76.083 (the zone’s center; the record gives no point)
High temperatures reached the lower 90s. Heat related death of a man, found inside residence where the temperature was 100 degrees.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 20 to 22, 200247 injured · 29 events
- Damaging Wind in Florida, July 20, 20021 death · $20,000 · 1 event
- Damaging Winds in South Dakota, July 20, 2002$1.0 million · 92 kt wind · 2 events
- Damaging Wind in Georgia, July 20, 2002$50,000 · 1 event
- Lightning Strike in South Carolina, July 20, 2002$30,000 · 1 event
- Hail and Damaging Wind in Alabama, July 20, 2002$20,000 · 0.75 in hail · 3 events
- Heat in Illinois, July 20 to 22, 200217 events
- Damaging Wind in Florida, July 20, 2002$20,000 · 1 event
- Hail and Damaging Winds in Oklahoma, July 20 to 22, 2002$3,000 · 2.5 in hail · 11 events
- Lightning Strike in North Carolina, July 20, 20021 injured · 1 event
- Hail and Damaging Winds in Florida, July 20, 2002$11,000 · 0.75 in hail · 5 events
- Hail and Damaging Wind in Florida, July 20, 20021 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309762.